Search Videos by Topic or Participant
Browse by Series:

The Role of Patient Education in Side Effect Management

Kathryn Ciccolini, RN, BSN, OCN
Published: Wednesday, Dec 18, 2013


Kathryn Ciccolini, RN, BSN, OCN, an oncology nurse at Memorial Sloan-Kettering Cancer Center, describes the value of patient education in the management of side effects associated with anticancer therapy.

The purpose of patient education is to increase the competence and the confidence of patients in order to increase self-management of care, states Ciccolini. Since the education process runs parallel to the nursing process, nurses must identify learning needs, knowledge deficits, and be prepared to deliver the information differently, should the patient not understand on the first try, Ciccolini says.

Oncology nurses are in a unique position to educate patients on cutaneous adverse events prior to starting therapy. This process helps to reduce unanticipated side effects. At baseline evaluation, nurses generally perform a total body skin examination and extensively review possible cutaneous side effects prior to starting treatment.

Approximately 67% of patients receiving chemotherapy who developed dermatologic side effects said these side effects were worse than anticipated in a survey that was conducted in cancer survivors. Proper education is important in order to ensure that side effect severity does not surprise the patients, Ciccolini states. It is important to note that some skin reactions are temporary and may be related to drug efficacy.

Educating the patient on the degree, pattern, and timing of hair loss in addition to the variance in regrowth is important to discuss prior to treatment, since it is one of the most common and anxiety provoking side effects. With some of the newer types of targeted treatment, hair loss is almost always reversible, Ciccolini states. The patient should have a conversation with the oncologist and the dermatologist’s office to discuss the course of hair loss pattern with each therapy.

For rashes, it is important to tell patients that between 50% and 90% of patients receiving targeted therapy experience an acne-like rash on the face, scalp, neck, chest, and upper body. Oncology nurses should also educated patients on reporting their symptoms upon immediate onset. In generally, there may be different reasons for rashes, such as allergy, infection, disease-related, drug-induced, and psychological. In each situation, a different type of intervention may be warranted.

Another important symptom to discuss prior to the start of treatment is the development of hand-foot skin reactions, Ciccolini states. Activities of daily living and quality of life may be affected at certain stages and may require topical keratolytics, topical steroids, oral nonsteroidal anti-inflammatory medications, topical anesthetics, and topical antibacterials. Proper management is important, since grade 3/4 hand-foot skin reaction can result in disruption or discontinuation of treatment.
Slider Left
Slider Right


Kathryn Ciccolini, RN, BSN, OCN, an oncology nurse at Memorial Sloan-Kettering Cancer Center, describes the value of patient education in the management of side effects associated with anticancer therapy.

The purpose of patient education is to increase the competence and the confidence of patients in order to increase self-management of care, states Ciccolini. Since the education process runs parallel to the nursing process, nurses must identify learning needs, knowledge deficits, and be prepared to deliver the information differently, should the patient not understand on the first try, Ciccolini says.

Oncology nurses are in a unique position to educate patients on cutaneous adverse events prior to starting therapy. This process helps to reduce unanticipated side effects. At baseline evaluation, nurses generally perform a total body skin examination and extensively review possible cutaneous side effects prior to starting treatment.

Approximately 67% of patients receiving chemotherapy who developed dermatologic side effects said these side effects were worse than anticipated in a survey that was conducted in cancer survivors. Proper education is important in order to ensure that side effect severity does not surprise the patients, Ciccolini states. It is important to note that some skin reactions are temporary and may be related to drug efficacy.

Educating the patient on the degree, pattern, and timing of hair loss in addition to the variance in regrowth is important to discuss prior to treatment, since it is one of the most common and anxiety provoking side effects. With some of the newer types of targeted treatment, hair loss is almost always reversible, Ciccolini states. The patient should have a conversation with the oncologist and the dermatologist’s office to discuss the course of hair loss pattern with each therapy.

For rashes, it is important to tell patients that between 50% and 90% of patients receiving targeted therapy experience an acne-like rash on the face, scalp, neck, chest, and upper body. Oncology nurses should also educated patients on reporting their symptoms upon immediate onset. In generally, there may be different reasons for rashes, such as allergy, infection, disease-related, drug-induced, and psychological. In each situation, a different type of intervention may be warranted.

Another important symptom to discuss prior to the start of treatment is the development of hand-foot skin reactions, Ciccolini states. Activities of daily living and quality of life may be affected at certain stages and may require topical keratolytics, topical steroids, oral nonsteroidal anti-inflammatory medications, topical anesthetics, and topical antibacterials. Proper management is important, since grade 3/4 hand-foot skin reaction can result in disruption or discontinuation of treatment.
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: Working Group to Optimize Outcomes in EGFR-mutated Lung Cancers: Evolving Concepts for Nurses to Facilitate and Improve Patient CareJun 30, 20181.5
Oncology Briefings™: Overcoming Chronic Iron Overload in Pediatric AML and MDSJun 30, 20181.0
Publication Bottom Border
Border Publication
x